Share Facebook
Crohn's Disease Forum » Treatment » Imuran/Azathioprine/6-MP » Itchy skin following sun exposure


03-27-2012, 12:57 AM   #1
Pine Barrens
 
Join Date: Dec 2011
Location: Bolton, United Kingdom
Itchy skin following sun exposure

Hi all

Started a dose of 175mg Aza earlier this year when the weather wasn't so good.

Went and enjoyed a day in the sun on Sunday and since then I've had really itchy skin on areas which were exposed to the sun. The skin itself looks fine, but the itch is horrendous and has stopped me sleeping at night.

I obviously have learned my lesson that sun + Aza don't mix, but does anyone have any cures for the itch so I can get some sleep tonight?!
__________________
Surgery to remove part of small bowel and give temporary ileostomy - November 2011
Ileostomy Reversal - September 2012

Azathoprine 175mg daily
Questran 1/2 sachets daily
03-27-2012, 01:04 AM   #2
Chrismac
Best of British
 
Chrismac's Avatar
 
Join Date: Apr 2010
Location: Newcastle Upon Tyne, United Kingdom
I am on 150mg Aza and usually get itchy hands and feet. It drives me crazy sometimes. After yesterday in the sun I had the same.. I find that my hands get really hot at night, and putting cream on makes it worse. Cold water is the only thing that helps me really. Also I make sure that my feet and hands aren't touching anything.. hanging over the edge of the bed.
__________________
=====

Dx. Sept '01 - Undefined Colitis
Dx. Feb '09 - Crohn's Disease

Currently taking:
Balsalazide 4500mg
Azathioprine 150mg
03-27-2012, 03:08 AM   #3
Pine Barrens
 
Join Date: Dec 2011
Location: Bolton, United Kingdom
Unfortunately it's my entire arms and legs below the knee so I'm a bit pickled at the moment!
03-27-2012, 06:55 AM   #4
Nosick
 
Join Date: Feb 2011
Location: Ohio
I had that happen one winter when I went to Hawaii. Itched where exposed to the sun but no rash. I ended up in the emergency room! They gave me a Benadryl infusion.

I asked my doc when I got back and he said it was a drug reaction that is rare but does happen.
__________________
20 year veteran of the war on Ulcerative Colitis. From sulfa drugs to biologics. Went on an alternative treatment in 2010 that has turned the corner for me.

CCherbal, Psyllium Seed Powder (2 big spoons per day), Max EPA Fish Oil
03-28-2012, 12:39 AM   #5
Aura
Senior Member
 
Aura's Avatar
 
Join Date: Jun 2010
Location: Wellington, New Zealand
I use solarcaine for itch bites and burns, also aloe vera may soothe, stingoes also takes away by itch - what about a antihistimane?
__________________
Aura
DX 1998
Meds: 2.5mg Plendil ER. Azathioprine 100mg; Inhibace+ 12.5mg; gastrosoothe 60mg; Simvastatin 40mg; Loratadine 20mg; Fluoxetine 40mg; Provera 10mg; Metformin 2.55g; Cal d forte; 1.25mg, Humira; Panadol 4g; Pred 3mg
03-28-2012, 02:58 PM   #6
Pine Barrens
 
Join Date: Dec 2011
Location: Bolton, United Kingdom
Tried Benadryl and Cetirizine, neither worked. Currently covered in calomine which has relieved me slightly.

Seeing IBD nurses tomorrow so hopefully they may have a suggestion.
03-28-2012, 03:12 PM   #7
Chrismac
Best of British
 
Chrismac's Avatar
 
Join Date: Apr 2010
Location: Newcastle Upon Tyne, United Kingdom
Good old Calamine. Reminds me of my sister having chicken pox as a kid. My next suggestion would also be an antihistamine. Or a cold bath. I'd go with the antihistamine.
04-03-2012, 08:39 AM   #8
zipster1
Member
 
Join Date: Aug 2011
My son's on 150mg aza per day and has also came out in a rash on his hands. Doc has attributed it to photosensitivity caused by the aza. His remedy is 50+ factor suncream but not tried his theory out yet. The IBD nurse thinks doc has called it right.
11-04-2013, 06:37 PM   #9
BJ1996
 
Join Date: Nov 2013
I've experienced this for many years. I saw a Dermatologist about it quite a long time ago, he confirmed that it was a photosensitivity from the drug. Taking antihistamine will provide a very mild benefit, but only if you take it before sun exposure, afterwards doesn't do much. You'll notice that it doesn't occur on areas of skin, such as hands and face, that are regularly exposed to sunlight. Hence, the only way I've found to deal with it is to progressively introduce sun exposure and build up resistance on other parts of the body. So at the start of each summer when you start wearing short sleeves, I will limit sun exposure at first and gradually build up. Sun screen makes no difference from the itchiness perspective, you need to be out of the sun or covered.
11-19-2013, 04:57 AM   #10
Dreamer
 
Join Date: Oct 2013
My partner had the same thing and they gave him off the counter sun burn gel and it helped the itching.

Wishing you well.
__________________
My best wishes for Crohn's suffers and their families. I wish endless joy and optimum health to you all. Stay strong

- Medical Science Student (Diseases of the Digestive Tract)

- Volunteer @ Crohn's and Colitis Foundation of Canada
Reply

Crohn's Disease Forum » Treatment » Imuran/Azathioprine/6-MP » Itchy skin following sun exposure
Thread Tools


All times are GMT -5. The time now is 11:57 PM.
Copyright 2006-2017 Crohnsforum.com